Virginia, 2015

Hail and Damaging Winds in Virginia, August 4, 2015

August 4, 2015 · NWS LWX · 16 events in 4 counties and zones

Scattered thunderstorms formed along a nearly stationary frontal boundary draped across the Mid-Atlantic. Increased dew points on the southern side of the front ranged from the mid 60s to lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms formed along a nearly stationary frontal boundary draped across the Mid-Atlantic. Increased dew points on the southern side of the front ranged from the mid 60s to lower 70s. These dew points along with temps in the upper 80s resulted in instability between 1500 and 2000 J/kg. The higher instability combined with deep layer shear values 30-40 knots led to the development of afternoon and evening scattered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 1:21 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 1:21 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT TUE AUG 4 2015

.SYNOPSIS...
A SURFACE TROUGH WILL CONTINUE TO GRADUALLY SHIFT SOUTHEAST
THROUGH THE AREA TODAY. HIGH PRESSURE WILL BUILD INTO THE AREA
LATER TONIGHT THROUGH WEDNESDAY. THE BOUNDARY WILL RETURN NORTH AS
A WARM FRONT AND STALL OUT OVER THE AREA FOR THURSDAY AND FRIDAY.
LOW PRESSURE WILL RIDE ALONG THE BOUNDARY...PASSING THROUGH THE
REGION THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL GRADUALLY
BUILD IN BEHIND THE LOW NEXT WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AN UPPER LOW IS LOCATED NEAR HUDSON BAY WHILE THE JET STREAM
ROUNDS THE TROUGH ACROSS THE GREAT LAKES INTO THE MID- ATLANTIC
THIS AFTERNOON. A SURFACE LOW IS ON THE EAST SIDE OF HUDSON BAY
WHILE A WEAK COLD FRONT...MORE REPRESENTATIVE OF A SURFACE TROUGH
IS DRAPED ACROSS THE NORTHEAST AND ALONG THE I-95 CORRIDOR THIS
AFTERNOON. A COASTAL LOW OFF MYRTLE BEACH WILL MOVE NE AND OUT TO
SEA.

THE SURFACE TROUGH HAS DIVIDED THE MID-ATLANTIC WITH DEWPTS DROPPING
ACROSS THE POTOMAC HIGHLANDS AND TEMPS IN THE MID 80S AND WARM AND
HUMID CONDITIONS EAST OF THE BLUE RIDGE WITH TEMPS IN THE UPPER 80S
ALONG I-95 AND DEWPTS IN THE UPPER 60S TO LOW 70S IN THE SOUTHERN
MD. A CU FIELD HAS FORMED ACROSS MUCH OF THE REGION AS MIXING HAS
OCCURRED. THE CU HAS A FORWARD TILT TO THEM SHOWING SHEAR IN THE MID-
LEVELS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM NEAR THE
SURFACE TROUGH AXIS AND EAST WITH COVERAGE AND INTENSITY INCREASING
NEAR AND EAST OF I-95 WHERE TEMPS AND DEWPTS ARE HIGH AND
INSTABILITY IS GREATER THAN 1500 J/KG. EFFECTIVE SHEAR RANGES FROM
30-40KTS ACROSS THE REGION. A STABLE LAYER IS APPARENT ON RAP
FCST SOUNDINGS FOR S MD LEADING TO LITTLE CU FIELD ACROSS AREA OF
CONCERN...PIEDMONT AND S MD. THIS SHOULD BE OVERTAKEN THIS
AFTERNOON. THE CONVECTION FROM THE COASTAL LOW NEAR THE MYRTLE
BEACH HAS PRODUCED NORTHWARD MOVING OUTFLOW BOUNDARIES THAT MAY
REACH THE MID-ATLANTIC.

THE BEST CHANCE FOR STRONG TO SEVERE STORMS APPEARS TO BE I-95 AND
EAST INCLUDING SOUTHERN MD...TIDEWATER REGION AND SURROUNDING
WATERS. SEVERE THREATS INCLUDE DMG WINDS...LARGE HAIL AND ISO
TORNADOES.

THE SFC TROUGH MOVES OFF THE COAST THIS EVENING AND HIGH PRESSURE
MOVES INTO THE REGION. FCST MIN TEMPS RANGE FROM THE LOW 60S IN THE
HIGHLANDS TO THE LOW 70S IN COASTAL AREAS INCLUDING THE METROS.

THE GRADIENT BETWEEN HIGH PRESSURE MOVING IN FROM THE WEST AND THE
SFC TROUGH NEAR THE EAST COAST WILL CAUSE NW WINDS 10-15MPH WITH
GUSTS UP TO 25 MPH.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
HIGH PRESSURE CONTINUES TO MOVE INTO THE REGION WEDNESDAY NIGHT.
CLOUDS WILL BEGIN TO INCREASE FROM THE SW INTO THURSDAY MORNING AS
THE NEXT SYSTEM APPROACHES.

A STRONG SHORTWAVE TROUGH ALOFT WILL INDUCE A WAVE OF LOW
PRESSURE ALONG A STALLED FRONTAL BOUNDARY OVER THE OHIO VALLEY
THURSDAY...THEN TRACK BASICALLY DIRECTLY OVER THE CWA THURSDAY
NIGHT INTO FRIDAY. DEEP-LAYER SOUTHERLY FLOW ACROSS THE GULF COAST
INTO THE TENNESSEE/OHIO VALLEYS WILL INFUSE PLENTY OF MOISTURE
INTO THE SYSTEM AS IT APPROACHES THE AREA...WITH PRECIPITABLE
WATER VALUES OF 1.75 TO 2.00 INCHES NEAR AND SOUTH OF THE LOW
TRACK. EXPECTING WIDESPREAD SHOWERS WITH A FEW EMBEDDED CONVECTIVE
ELEMENTS AND POSSIBLY SOME ISOLATED THUNDER GIVEN POTENTIAL MODEST
CAPE/STRONG FORCING. HEAVY DOWNPOURS POSSIBLE...WITH A SOAKING
RAIN EXPECTED OVERALL. 12Z NAM OFFERS WORST CASE WITH 3 TO 5
INCHES OF RAIN BUT THINK THIS IS OVERDONE GIVEN PROGRESSIVE NATURE
OF THE SYSTEM.

LOW PRESSURE PUSHES EAST INTO THE WESTERN ATLANTIC LATER FRIDAY WITH
SHOWERS COMING TO AN END FROM WEST TO EAST. WITH ABUNDANT CLOUDS AND
HIGH HUMIDITY...EXPECT NIGHTTIME TEMPERATURES TO BE AROUND
NORMAL...BUT DAYTIME HIGHS TO BE A FEW DEGREES ON THE COOL SIDE OF
NORMAL.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE/MID- TO UPPER-LEVEL RIDGING WILL MOVE ACROSS OVER
THE WEEKEND. DRY WEATHER AND SEASONABLY MILD WEATHER IS EXPECTED
DURING THIS TIME.

AS RIDGING BEGINS RE-BUILDING OVER THE SOUTH-CENTRAL CONUS BY EARLY
NEXT WEEK...HEIGHTS WILL BEGIN TO FALL OVER THE GREAT LAKES AND
NORTHEAST. AS THIS HAPPENS...ANOTHER FRONT WILL APPROACH THE AREA
AND INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS NEXT MONDAY
AND TUESDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHRA/VCTS POSSIBLE AT CHO-IAD THROUGH THE AFTERNOON AND CONTINUES
FOR DCA-BWI-MTN THROUGH 00Z. SOME TS MAY PRODUCE GUSTY WINDS AND
SMALL HAIL. AT THIS TIME COVERAGE SEEMS LOW TO PUT TSRA IN
TAF...MAY HAVE TO AMD THIS AFTERNOON AND EARLY AFTERNOON.

VFR CONDITIONS EXPECTED TONIGHT AND WEDNESDAY.

WIDESPREAD SUB-VFR EXPECTED BY THU EVE...LASTING INTO
FRI AM IN -RA. WIND VARIABLE AOB 10 KT AS LOW PRES PASSES OVERHEAD.
VFR LIKELY RETURNS BY SAT AM...W/ WINDS BECOMING NWLY AROUND 10 KT.

&&

.MARINE...
SW-W WINDS EXPECTED ON THE WATERS THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS EXPECTED ON THE WATERS THIS AFTERNOON AND EARLY THIS
EVENING. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND
WATERSPOUTS AND SMW MAY BE WARRENTED. THE BEST CHANCE FOR STRONG
TO SVR STORMS IS ALONG THE TIDAL POTOMAC AND SOUTHER OF BALTIMORE
HARBOR THIS AFTERNOON AND EARLY EVENING.

HIGH PRESSURE WILL MOVE EASTWARD BUT A GRADIENT WILL PERSIST
ACROSS THE WATERS THROUGH WEDNESDAY. A SCA IS IN EFFECT FOR THE
WATERS WEDNESDAY AFTERNOON.

LOW PRESSURE WILL RIDE ALONG A STALLED FRONT AND CROSS THE
WATERS THURSDAY NIGHT INTO FRIDAY. DEPENDING ON THE EXACT TRACK OF
THE LOW...A SMALL CRAFT ADVISORY COULD BE REQUIRED FOR PARTS OF THE
WATERS DURING THIS TIME.

&&

.CLIMATE...
REAGAN NATIONAL AIRPORT /DCA/ HIT AT LEAST 90 DEGREES TODAY FOR
THE 12TH CONSECUTIVE DAY. THIS IS THE LONGEST SUCH STRETCH SINCE
JULY OF 2010...AND THE 15TH LONGEST STRETCH ON RECORD AT THE SITE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 8 PM EDT WEDNESDAY FOR
     ANZ530>532-538>540.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ534-537-
     543.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS/DFH
LONG TERM...DFH
AVIATION...HAS/DFH
MARINE...HAS/DFH
CLIMATE...DFH
Hazardous weather outlook, Aug 4, 9:43 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 AM EDT TUE AUG 4 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1043 AM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY NEAR AND EAST
OF INTERSTATE 95. SEVERE THREATS ARE DAMAGING WIND GUSTS...LARGE
HAIL AND ISOLATED TORNADOES.

SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS ARE
POSSIBLE OVER THE WATERS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE RELAY ANY REPORTS OF WIND DAMAGE OR LARGE HAIL FROM
PREVIOUS STORMS EARLY THIS MORNING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1043 AM EDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY
REPORTS OF WIND DAMAGE OR LARGE HAIL FROM PREVIOUS STORMS EARLY
THIS MORNING.

The radar

The Roanoke radar (KFCX), 156 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Nelson

When
August 4, 3:56 PM EST
Where
Nelson County, 1.76 mi NE of Elma
Measured
1.5 in hail
Reported by
Public
Coordinates
37.770, -78.780

Thunderstorm Wind, Warren

When
August 4, 4:26 PM EST
Where
Warren County, 0.55 mi SW of Milldale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.994, -78.107

Multiple trees were down along Millsdale Rd.

Thunderstorm Wind, Fairfax

When
August 4, 4:44 PM EST
Where
Fairfax County, 1.39 mi WNW of Great Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.007, -77.294

Three large trees were reported down at the residence in the 10000 block of Milstead Rd.

Thunderstorm Wind, Fairfax

When
August 4, 4:47 PM EST
Where
Fairfax County, 1.28 mi WNW of Great Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.010, -77.290

A large tree fell and knocked down a telephone pole and multiple powerlines causing a transformer fire near the intersection of Arnon Chapel Rd and Walker Rd.

Thunderstorm Wind, Fairfax

When
August 4, 4:48 PM EST
Where
Fairfax County, 1.07 mi W of Great Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.000, -77.290

A large tree was reported down in Great Falls Grange Park.

Thunderstorm Wind, Fairfax

When
August 4, 5:14 PM EST
Where
Fairfax County, 0.54 mi E of Donovans Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.770, -77.310

A large tree fell on a car on Clifton Rd.

Thunderstorm Wind, Fairfax

When
August 4, 5:22 PM EST
Where
Fairfax County, 1.75 mi SW of Fairfax Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.750, -77.270

A large tree was reported down at the intersection of Gralnick Place and Mac Swain Place.

Thunderstorm Wind, Fairfax

When
August 4, 5:22 PM EST
Where
Fairfax County, Fairfax Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.770, -77.250

A large tree limb was reported down near the intersection of Old Keene Mill Rd and Huntsman Blvd.

Thunderstorm Wind, Fairfax

When
August 4, 5:23 PM EST
Where
Fairfax County, 1.28 mi WSW of Ravensworth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.790, -77.240

A tree was reported down at the intersection of Rolling Rd and Tuttle Rd.

Thunderstorm Wind, Fairfax

When
August 4, 5:30 PM EST
Where
Fairfax County, 0.88 mi SW of Springfield Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.760, -77.190

A tree was reported down at the intersection of Hooes Rd and Beverly Park Dr.

Thunderstorm Wind, Fairfax

When
August 4, 5:32 PM EST
Where
Fairfax County, 1 mi NW of Newington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.741, -77.192

A tree was reported blocking the southbound lane of Alban Rd near Boudinot Dr.

Thunderstorm Wind, Fairfax

When
August 4, 5:42 PM EST
Where
Fairfax County, 1.42 mi NW of Gum Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.746, -77.096

A large tree was reported down at a residence near the intersection of Miramonte Palace and Silverada Place.

Thunderstorm Wind, Fauquier

When
August 4, 6:32 PM EST
Where
Fauquier County, 1.11 mi N of Dudie
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.746, -77.881

A large tree was down at the intersection of Wilson Rd and Pine Ridge Rd.

Thunderstorm Wind, Fauquier

When
August 4, 7:03 PM EST
Where
Fauquier County, 1.39 mi SSE of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.750, -77.815

A large tree was down at the intersection of James Madison Hwy and Nelson Lane.

Hail, Fauquier

When
August 4, 7:37 PM EST
Where
Fauquier County, 0.54 mi E of Catlett
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -77.620

Thunderstorm Wind, Fauquier

When
August 4, 7:37 PM EST
Where
Fauquier County, 0.54 mi W of Catlett
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.650, -77.640

A tree was reported down on Elk Run Rd.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593065, 593066, 593067, 593068, 593069, 593070, 593071, 593072, 593073, 593074, 593075, 593076, 593077, 593078, 593079, 593080.